Texas, 2018Flooding and Hail in Texas, May 19, 2018
May 19, 2018 · NWS AMA · 6 events in 3 counties and zones
Residual outflow boundaries from the previous day's convection in-conjunction with low level moisture and weak steering flow allowed for thunderstorms to develop. In particular, one main outflow boundary raced southeast across the Panhandles during the evening hours and colliding with other smaller outflow boundaries generated some thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Residual outflow boundaries from the previous day's convection in-conjunction with low level moisture and weak steering flow allowed for thunderstorms to develop. In particular, one main outflow boundary raced southeast across the Panhandles during the evening hours and colliding with other smaller outflow boundaries generated some thunderstorms. Handful of reports of flooding and gusty winds for Amarillo and one particular very strong storm produced baseball size hail with reported damage. Storms eventually subsided during the overnight hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 19, 5:31 PM CST, 4 hours 8 minutes earlier.
Area forecast discussion, May 19, 5:31 PM CST, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
631 PM CDT Sat May 19 2018
.AVIATION...
00Z TAF Cycle
VFR conditions will prevail at all three TAF sites through 00Z
Monday. Showers and thunderstorms will be possible at all three
TAF sites between 01Z and 08Z Sunday with MVFR ceilings and
visibilities in and near the thunderstorms. Northeast to east
winds 10 to 20 knots with some gusts to near 25 knots will shift
to the north 15 to 25 knots with gusts to near 30 to 35 knots
after 02Z to 04Z Sunday and then becoming northeast and east 5 to
15 knots after 14Z to 16Z Sunday.
Schneider
&&
.PREV DISCUSSION... /Issued 243 PM CDT Sat May 19 2018/
DISCUSSION...
An upper level low over far northwest Kansas will slowly drift
northeast and dissipate over the western Great Lakes by Monday
afternoon. An upper level jet streak is found from the southern
Texas Panhandle northeast into northeast Kansas in association with
this upper low. The southeast Texas Panhandle will be in the right
entrance region of this upper jet and a cold front is also found in
this area. Plenty of low level moisture is also found in the far
southeast Texas Panhandle ahead of this front. Therefore, the best
chance of showers and thunderstorms will be across the southeast
Texas Panhandle overnight. A few showers and thunderstorms may try
to make a run at the northwest CWA as westerly flow aloft brings
mountain convection this way. Models are in disagreement on just how
robust this convection will be and they also do not agree on the
coverage. For now will cover this northwest convection with 30 and
40 percent pops.
Not sure about our shower and thunderstorm chances for Sunday. Next
cold front will come blasting through tonight and this should just
about wipe out our instability. Plus we could have low clouds for
much of the day which will keep temperatures down. Temperatures will
probably stay in the 40s in northeast Colorado and the southern
Nebraska Panhandle today under the shield of rain on the west side
of the upper low. So, this is a fairly cool air mass for mid May
moving toward our area.
On Monday, our area is between upper air disturbances and this too
could keep our shower and thunderstorm activity at bay. However,
mountain convection should move into our area Monday night.
The southwest flow aloft increases Tuesday and Wednesday so this
will help in the shear department and this should help increase our
shower and thunderstorm coverage.
An upper level ridge builds across the Panhandles Thursday and
Friday, so will keep pops out for now.
After a "cool" start to the forecast, temperatures should go above
average by the middle part of the week.
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.
&&
11/11
Hazardous weather outlook, May 19, 2:22 PM CST, 7 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
322 PM CDT Sat May 19 2018
OKZ001>003-TXZ001>020-317-200830-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
322 PM CDT Sat May 19 2018
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Tonight.
Thunderstorms are possible across the Panhandles tonight. A strong
to severe thunderstorm will be possible. Strong winds and hail
will be the main threats.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorms will be possible Sunday through Wednesday night
across much of the Texas and Oklahoma Panhandles. Some storms that
develop will have the potential to become strong to severe during
this period.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, May 19, 5:53 PM CST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Amarillo TX
653 PM CDT SAT MAY 19 2018
OKZ001-TXZ001-200030-
Cimarron OK-Dallam TX-
653 PM CDT SAT MAY 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CIMARRON AND WESTERN
DALLAM COUNTIES UNTIL 730 PM CDT...
At 653 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles northwest of Kenton to 7 miles west of
Wheeless to 16 miles northwest of Hayden. Movement was northeast at
40 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Texline, Kenton, Wheeless, Black Mesa Park, Ware and Felt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3699 10254 3606 10260 3606 10304 3650 10304
3650 10300 3700 10300
TIME...MOT...LOC 2353Z 226DEG 36KT 3702 10317 3672 10304 3617 10343
LFMSpecial weather statement, May 19, 6:55 PM CST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Amarillo TX
755 PM CDT SAT MAY 19 2018
TXZ001-006-200200-
Hartley TX-Dallam TX-
755 PM CDT SAT MAY 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DALLAM AND WESTERN
HARTLEY COUNTIES UNTIL 900 PM CDT...
At 754 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Texline to 16 miles northwest
of Nara Visa. Movement was southeast at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Ware and Romero.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3637 10304 3631 10259 3562 10269 3562 10304
TIME...MOT...LOC 0054Z 336DEG 18KT 3636 10291 3571 10337
LFM
Special weather statement, May 19, 7:29 PM CST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Amarillo TX
829 PM CDT SAT MAY 19 2018
OKZ001-TXZ001-002-200200-
Cimarron OK-Sherman TX-Dallam TX-
829 PM CDT SAT MAY 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CIMARRON...
NORTHWESTERN SHERMAN AND NORTHEASTERN DALLAM COUNTIES UNTIL 900 PM
CDT...
At 827 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles southeast of Felt, or 21 miles south of Boise City, moving east
at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Conlen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3627 10264 3657 10259 3654 10206 3621 10212
TIME...MOT...LOC 0127Z 279DEG 31KT 3641 10252
LFM
Special weather statement, May 19, 7:58 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Amarillo TX
858 PM CDT SAT MAY 19 2018
OKZ001-002-TXZ001-002-200245-
Cimarron OK-Texas OK-Sherman TX-Dallam TX-
858 PM CDT SAT MAY 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TEXAS...SOUTHEASTERN
CIMARRON...SHERMAN AND NORTHEASTERN DALLAM COUNTIES UNTIL 945 PM
CDT...
At 858 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Conlen, or 13 miles northwest of Stratford, moving
east at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Stratford, Conlen and Texhoma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3658 10252 3659 10163 3621 10162 3616 10162
3621 10256
TIME...MOT...LOC 0158Z 271DEG 32KT 3642 10230
LFMSpecial weather statement, May 19, 8:45 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Amarillo TX
945 PM CDT SAT MAY 19 2018
OKZ001-002-TXZ002-003-007-008-200330-
Cimarron OK-Texas OK-Hutchinson TX-Sherman TX-Hansford TX-Moore TX-
945 PM CDT SAT MAY 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TEXAS...SOUTHEASTERN
CIMARRON...NORTHERN HUTCHINSON...SHERMAN...HANSFORD AND NORTHERN
MOORE COUNTIES UNTIL 1030 PM CDT...
At 944 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Griggs to 8 miles southwest of Texhoma to
7 miles southwest of Cactus. Movement was east at 60 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Dumas, Spearman, Stratford, Cactus, Sunray, Goodwell, Gruver, Morse,
Pringle, Griggs and Texhoma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3659 10120 3588 10120 3587 10216 3660 10216
TIME...MOT...LOC 0244Z 277DEG 52KT 3656 10210 3642 10190 3598 10213
LFM
Special weather statement, May 19, 9:15 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1015 PM CDT SAT MAY 19 2018
TXZ010-200345-
Hemphill TX-
1015 PM CDT SAT MAY 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HEMPHILL COUNTY UNTIL
1045 PM CDT...
At 1015 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Briscoe, or 13 miles south of Canadian, moving east at
25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southern Hemphill
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3562 10041 3582 10043 3582 10000 3562 10000
TIME...MOT...LOC 0315Z 278DEG 22KT 3572 10031
LFM
Event by event
3 flood, 2 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail, Hemphill
- When
- May 19, 9:39 PM CST
- Where
- Hemphill County, 4.83 mi NE of Gageby
- Measured
- 2.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.670, -100.270
Broadcast media relayed pictures of damage to skylight and windshield and also pictures of the hail.
Hail, Randall
- When
- May 19, 10:12 PM CST
- Where
- Randall County, 5.13 mi NNW of Timbercreek Canyon
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.120, -101.850
Nickel size hail reported.
Thunderstorm Wind, Potter
- When
- May 19, 10:13 PM CST
- Where
- Potter County, (Ama)amarillo Intl A
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.220, -101.720
Flood, Randall
- When
- May 19, 10:30 PM CST to 11:30 PM CST
- Where
- Randall County, 4.39 mi SW of Amarillo to 4.37 mi SW of Amarillo
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 35.164, -101.884
Street flooding near and around the intersection of 45th and Western.
Flood, Randall
- When
- May 19, 10:30 PM CST to 11:30 PM CST
- Where
- Randall County, 3.91 mi WSW of Amarillo to 3.9 mi WSW of Amarillo
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 35.179, -101.884
Street flooding at the intersection of 34th and Western.
Flood, Randall
- When
- May 19, 10:41 PM CST to 11:41 PM CST
- Where
- Randall County, 2.95 mi SSW of Amarillo to 2.94 mi SSW of Amarillo
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 35.164, -101.849
Street flooding reported near 45th and Washington St.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, May 19 to 20, 2018$30 million · 3 in hail · 12 events
- High Surf in Florida, May 19, 20181 death · 1 event
- Damaging Wind in Texas, May 19, 20181 death · 1 event
- Flash Flooding and Hail in Missouri, May 19 to 21, 2018$87,000 · 2.5 in hail · 86 events
- Tornado and Hail in Oklahoma, May 19, 2018$55,000 · EF0 · 27 events
- Tornadoes and Hail in Oklahoma, May 19 to 20, 2018$73,000 · EF0 · 16 events
- Tornadoes and Damaging Winds in Missouri, May 19, 2018$40,000 · EF1 · 4 events
- Flood and Hail in Missouri, May 19 to 20, 2018$60,000 · 2.75 in hail · 17 events
- Flash Flooding and Debris Flow in Virginia, May 19 to 20, 2018$100,000 · 3 events
- Tornado in Virginia, May 19, 2018$25,000 · EF1 · 1 event
- Flash Flooding and Hail in Texas, May 19 to 20, 2018$1,000 · 1.75 in hail · 13 events
- Flooding in Virginia, May 19 to 20, 201810 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755821, 755822, 755823, 755814, 755815, 755820.